Donate to the Q13 FOX Cares and Les Schwab Holiday Toy Drive

Elderly most likely to be hospitalized for opioids in Washington state

BELLEVUE, Wash. – Overlake Medical Center medical professionals want to shed light on the least talked about victims of the opioid crisis — the elderly.

A U.S. Department of Health and Human Services report says elderly people are the most likely to be hospitalized for opioids in Washington state.

 

Heading into the doctor’s office can be a monthly, weekly, or daily routine for aging seniors.

“Older people tend to have a lot of chronic diseases, some of which tend to cause a lot of chronic pain,” said Dr. Kentaro Nishino, Overlake Medical Center Senior Health Clinic geriatrician.

Because they’re more fragile and less likely to be candidates for surgery, the treatment is pain medicine, but ibuprofen and other over-the-counter meds have more harmful effects in seniors.

“They can cause kidney damage, especially in seniors; over time they’re a very big reason for bleeding ulcers in seniors,” said Nishino.

So harsher opioids are prescribed more often for seniors than other age groups.

“Opioids about 10 years ago, I think, were used a lot more liberally,” said Nishino.

But not as much any more, according to Nishino.

Now doctors and pharmacists like Donella Kim meet with patients together and share the dangers.

“If it's building up in their body, they’re more prone to side-effects so they’re at a higher risk for falling, being more confused,” said Kim, Overlake Medical Center Senior Health Clinic geriatric pharmacist.

Kim says that puts seniors at a higher risk for opioid-related hospitalizations than any other age group.  So the goal now is alternatives to pain medicines.

“Physical therapy, meditation, there’s different alternatives … acupuncture, chiropractic needs,” said Kim.

Kim says it’s up to everyone, including doctors, pharmacists and family to watch out for seniors and their medication use.

“If your grandpa or elderly father is looking non-responsive, tired throughout the day, that might be an indication they’re getting too much of the pain medication,” said Kim.